Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 213, NWS Binghamton, NY

July 27, 2021Luzerne County, Wyoming County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 27, 2021, 6:26 PM EDT for Luzerne County, Wyoming County, Pennsylvania. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2021, 6:26 PM EDT (22:26 UTC)
Expired
Jul 27, 2021, 7:15 PM EDT
In force
49 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Luzerne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 96 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 6:35 PM EDTTSTM WND DMGFairmount Township, PATREES AND WIRES DOWN. FAIRMOUNT TOWNSHIP UP ON THE WAY TOWARDS RICKETTS GLEN. RADAR ESTIMATED TIME.
Jul 27, 6:55 PM EDTTSTM WND DMGDallas, PATREES AND WIRES DOWN IN DALLAS AREA. RADAR ESTIMATED TIME.
Jul 27, 7:05 PM EDTTSTM WND DMG1 Nnw Nanticoke, PATREE DOWN ON HOME. PLYMOUTH TOWNSHIP. VIA COUNTY DISPATCH FEED. RADAR ESTIMATED TIME.
Jul 27, 7:09 PM EDTTSTM WND DMG2 Ese Nuangola, PATREE AND WIRES DOWN. RICE TOWNSHIP. VIA COUNTY DISPATCH FEED. RADAR ESTIMATED TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.4 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WUUS51 KBGM 272226
SVRBGM
PAC079-131-272315-
/O.NEW.KBGM.SV.W.0213.210727T2226Z-210727T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
626 PM EDT Tue Jul 27 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Northwestern Luzerne County in northeastern Pennsylvania...
  Southern Wyoming County in northeastern Pennsylvania...

* Until 715 PM EDT.

* At 625 PM EDT, a severe thunderstorm was located near Ricketts Glen
  State Park, or 18 miles south of Wyalusing, moving southeast at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wilkes-Barre, Muhlenberg, Kingston, Nanticoke, Plymouth, Exeter,
  Vernon, Swoyersville, Edwardsville and Larksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Heavy rainfall is also occurring with this storm, and may lead to 
flooded roads. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4128 7632 4152 7622 4145 7584 4139 7582
      4111 7592
TIME...MOT...LOC 2225Z 292DEG 21KT 4141 7629 

HAIL...1.00IN
WIND...60MPH
 
$$

MDP
1 follow-up statement
111 
WWUS51 KBGM 272253
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
653 PM EDT Tue Jul 27 2021

PAC079-131-272315-
/O.CON.KBGM.SV.W.0213.000000T0000Z-210727T2315Z/
Luzerne PA-Wyoming PA-
653 PM EDT Tue Jul 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHWESTERN LUZERNE AND SOUTHERN WYOMING COUNTIES...

At 652 PM EDT, a severe thunderstorm was located near Harveys Lake,
or 9 miles northwest of Wilkes-Barre, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wilkes-Barre, Muhlenberg, Kingston, Nanticoke, Plymouth, Exeter,
Vernon, Swoyersville, Edwardsville and Larksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Heavy rainfall is occurring with this storm, and may lead to 
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4128 7632 4141 7626 4149 7605 4145 7584
      4139 7582 4111 7592
TIME...MOT...LOC 2252Z 296DEG 25KT 4131 7603 

HAIL...1.00IN
WIND...60MPH
 
$$

MDP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 5:24 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 27, 5:24 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
524 PM EDT Tue Jul 27 2021

.SYNOPSIS...
Thunderstorms continue to move through this afternoon before
wrapping up into the evening. A few storms may include gusty
winds. There will be a chance for a few showers Wednesday
before another round of storms returns Thursday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
230 PM Update...

A line of strong storms is quickly moving east/southeast
through the area, stretching from around Westmoreland southwest
to Addison. These have been able to lead to occasional damage
across the Finger Lakes. Temperatures have been able to reach
well into the 80s under sunny skies ahead of the line, with
dewpoints in the 60s contributing to up to 1000 to 1500 j/kg of
CAPE. Healthy wind shear up to 30 to 45kts will allow for a
potential for strong to severe gusts through the remainder of
the afternoon and into the early evening. With that, the Severe
Thunderstorm Watch has been extended across the remainder of our
central NY counties and into Wayne and Pike counties in PA.
This quickly moving line should largely be out of the area by
0Z, with just a chance for some lingering scattered convection
into the night.

Temperatures are quickly falling through the 70s behind the
front, and should continue to drop through the 60s and 50s
through the evening to bottom out in the upper 50s to lower 60s
overnight.

Most of Wednesday and Wednesday night should be quiet, though a
few showers and perhaps a rumble of thunder will be possible
with an upper trough in place. Otherwise, expect a cooler day
with highs in the 70s to lower 80s and lows in the 50s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
2 pm update...

Clouds increase Wednesday night ahead of a frontal boundary that
will push through the region on Thursday. Lows around 60. This
front should provide just enough lift and moisture for showers
and afternoon/evening thunderstorms. However, deeper moisture
and instability will be confined to areas south of the cold
front portion of the boundary across the southern Great Lakes.
This will keep coverage and intensity of the precipitation down
and limit the potential for any strong to severe thunderstorms.
Some weak instability with 40 kts of bulk deep shear to help.
Instability in the form of skinny cape under 1000. Surface
dewpoints increase into the mid 60s while temperatures rise to
around 80.

Cold air advection on a northwest flow will keep showers going
across central NY on Friday. It will be a cool breezy day here
with highs only around 70. In NEPA more sun and warmer with high
in the mid and upper 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
2 pm update...
Little change. A broad upper level trough continues over the
area into Monday before setting up just west of the area mid
week. Low pressure drops southeast through the Great Lakes
Saturday night then into upstate NY Sunday. More showers and
maybe a thunderstorm Sunday. High pressure and dry air comes in
for Monday into Tuesday. Temperatures stay on the cool side
with highs mostly in the 70s.

previous discussion...
High pressure then builds into the region Friday night through
Saturday night. Clear skies and light winds may very well lead
to favorable radiational cooling Saturday night with a few
indications of upper 40's in a few spots. With full sunshine
temperatures should get into the 70's making for a great weather
start to the weekend. A bit warmer Saturday night compared to
Friday night due to southwesterly flow ahead of the next frontal
boundary.

Another weak frontal boundary looks to pass through on Sunday.
Deep moisture and instability are modeled to be lacking once
again with the front only providing enough lift for scattered
showers and perhaps a thunderstorm with light QPF. This front
moves southeast of the region by Monday though as usual some
timing uncertainty is present within the ensembles. Highs in
the 70's with lows in the 50's.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
A line of showers and thunderstorms is beginning to sweep
through the area this afternoon, bringing a chance for gusty
winds and lightning, as well as MVFR or IFR visibility. This
will first pass through KSYR between 18Z and 21Z, then through
KRME and KITH between 19Z and 22Z. KELM, KBGM, and KAVP may see
storms from 20Z to 24Z.

After the storms move through, clouds will lower to between 1500
and 3000 feet across our NY terminals through the first half of
the night, with IFR ceilings likely at KBGM and KELM after
midnight. Minor visibility restrictions are expected,
especially where any rain can fall earlier in the day, and as
winds turn calm, IFR fog will become possible at KELM. A gradual
improvement back to VFR is expected after sunrise.

Outlook...

Wednesday afternoon through Wednesday night...Mainly VFR.

Thursday through Friday...Scattered showers/thunderstorms and
associated restrictions possible, especially the afternoons.

Friday night through Saturday...Mainly VFR.

Sunday...Stray showers and thunderstorms possible, otherwise
mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...HLC
NEAR TERM...HLC
SHORT TERM...TAC
LONG TERM...TAC/MWG
AVIATION...HLC
Hazardous weather outlook, Jul 27, 6:05 PM EDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
605 PM EDT Tue Jul 27 2021

PAZ038-039-043-044-047-282215-
Bradford-Susquehanna-Wyoming-Lackawanna-Luzerne-
605 PM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Tonight.

Additional rounds of thunderstorms moving through the area this
evening may produce gusty winds and heavy downpours. If any downpours
can occur in spots that received heavy rain earlier today, some
localized flooding issues would be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ062-PAZ040-048-072-282215-
Sullivan-Northern Wayne-Pike-Southern Wayne-
605 PM EDT Tue Jul 27 2021

...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ009-015>018-022>025-036-037-044>046-055>057-282215-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-
605 PM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 27, 5:20 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
520 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     3 NE FREMONT            41.86N 75.02W
07/27/2021                   SULLIVAN           NY   911 CALL CENTER

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
            NE FREMONT. MULTIPLE REPORTS OF TREES AND
            WIRES DOWN ALONG RT 93 IN THE CRYSTAL LAKE
            WILD FOREST AREA. RT 93 IS BLOCKED. TIME
            ESTIMATED BY RADAR.

&&

JTC
Local storm report, Jul 27, 5:21 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
521 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     2 W CALLICOON           41.77N 75.10W
07/27/2021                   SULLIVAN           NY   911 CALL CENTER

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            W CALLICOON. TREE AND WIRES DOWN. TIME
            ESTIMATED BY RADAR.

&&

JTC
Local storm report, Jul 27, 5:24 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
524 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     3 NW WHITE SULPHUR SPRI 41.82N 74.88W
07/27/2021                   SULLIVAN           NY   911 CALL CENTER

            TREE AND WIRES DOWN. TIME ESTIMATED BY
            RADAR.

&&

JTC
Local storm report, Jul 27, 5:27 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
527 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     BINGHAMTON              42.10N 75.91W
07/27/2021                   BROOME             NY   911 CALL CENTER

            STRONG THUNDERSTORM WINDS KNOCKED DOWN A
            TREE ON A PORCH.

&&
Local storm report, Jul 27, 5:44 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
544 PM EDT TUE JUL 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND DMG     1.56 SW MOSCOW          41.32N 75.55W
07/27/2021                   LACKAWANNA         PA   911 CALL CENTER

            STRONG THUNDERSTORM WINDS KNOCKED DOWN TREE
            ON ROADWAY.

&&
Special weather statement, Jul 27, 6:15 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
615 PM EDT Tue Jul 27 2021

PAZ043-047-272245-
Wyoming-Luzerne-
615 PM EDT Tue Jul 27 2021

...A NEW STRONG CLUSTER OF THUNDERSTORMS WILL AFFECT NORTHWESTERN
LUZERNE AND WYOMING COUNTIES...

At 614 PM EDT, a cluster of strong thunderstorms was located near
Kasson Brook, or 13 miles south of Wyalusing, moving east at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Falls, Vernon, Swoyersville, Dallas, Harveys Lake, West Wyoming,
Tunkhannock, Orange, Noxen and Forkston.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4136 7629 4152 7622 4157 7621 4155 7579
      4152 7580 4150 7578 4143 7584 4131 7587
TIME...MOT...LOC 2214Z 279DEG 36KT 4148 7624

MDP

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:18 PM EDTSpecial Weather StatementBGMBradford27 min
Jul 27, 3:51 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna, Wayne39 min
Jul 27, 4:03 PM EDTSevere Thunderstorm WarningBGMBradford27 min
Jul 27, 4:22 PM EDTSevere Thunderstorm WarningBGMBradford, Lackawanna, Luzerne, Susquehanna, Wayne, Wyoming53 min
Jul 27, 5:03 PM EDTSpecial Weather StatementBGMBradford27 min
Jul 27, 5:14 PM EDTSevere Thunderstorm WarningBGMLackawanna, Pike, Wayne46 min
Jul 27, 6:15 PM EDTSpecial Weather StatementBGMWyoming30 min
Jul 27, 7:12 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne33 min
Jul 27, 7:30 PM EDTAreal Flood AdvisoryBGMLuzerne83 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.